Texas, 2009Hail in Texas, July 21, 2009
July 21, 2009 · NWS EWX · 1 event in 1 county or zone
Isolated thunderstorms formed in northerly flow aloft during max heating in the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms formed in northerly flow aloft during max heating in the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 21, 5:47 PM CST, 53 minutes earlier.
Area forecast discussion, Jul 21, 5:47 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT TUE JUL 21 2009
.DISCUSSION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THROUGH THE NEXT FEW HOURS. AFTER SUNSET...ACTIVITY IS
EXPECTED TO DIMINISH RAPIDLY WITH THE LOSS OF DAYTIME HEATING.
THESE STORMS WILL BE ISOLATED...THUS CUTTING BACK POPS TO 10-15
PERCENT IS SUFFICIENT. HOWEVER...GIVEN THAT CAPE VALUES ARE STILL
ESTIMATED AT 1500-2000J/KG...COULD STILL HAVE A FEW PULSE SEVERE
STORMS THIS EVENING. NEW ZONES WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 637 PM CDT TUE JUL 21 2009/
AVIATION...
NLY FLOW WILL CONTINUE ALOFT WITH SLY LOW LEVEL FLOW OFF THE GULF
ALLOWING FOR ISOLD-SCT TSRA TO DEVELOP WITH HEATING. VFR CONDITIONS
PREVAIL THIS EVENING THRU ABOUT 06Z...EXCEPT ISOLD SHRA/TSRA ARE
POSSIBLE MAINLY EAST OF I35 AND NORTH OF I10 UNTIL 03Z. MVFR CIGS
WILL DEVELOP AT THE I35 TAF SITES 07Z-09Z WITH CIGS REMAINING EAST
OF KDRT. THE BKN-OVC CIGS WILL REMAIN UNTIL ABOUT 15Z-16Z AND THE
LOW CLOUDS LIFTING/SCATTERING TO VFR ALL AREAS BY 17Z. ISOLD TO
SCT SHRA/TSRA WILL DEVELOP WITH HEATING AND POSSIBLE OUTFLOW
BOUNDARIES FROM CONVECTION IN N TX.
PREV DISCUSSION... /ISSUED 351 PM CDT TUE JUL 21 2009/
DISCUSSION...
NOT MUCH CHANGE IN THE UPPER AIR PATTERN FOR THIS FORECAST CYCLE.
UPPER HIGH REMAINS OVER THE SOUTHWESTERN STATES WITH A TROUGH AXIS
THROUGH THE SOUTHEAST. MODELS SHOW THIS SITUATION STAYING IN PLACE
FOR THE NEXT SEVERAL DAYS. AFTER A QUIET DAY EXPECTING STORMS TO
FORM LATER THIS AFTERNOON OR EVENING. BEST CHANCE WILL BE IN THE
EASTERN COUNTIES. CONVECTION SHOULD END BEFORE MIDNIGHT. MODEL
SOUNDINGS SHOW CAPE ABOVE 1500 J/KG...BUT WEAK WIND SHEAR. WITH
THAT MUCH INSTABILITY SOME STORMS COULD BE SEVERE.
WED AND THU SHOULD BE VERY SIMILAR TO TODAY WITH ISOLATED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. NOT EXPECTING ANY SEVERE AFTER TODAY.
RAIN CHANCES WILL DECREASE FOR THE WEEKEND.
TEMPS WILL CONTINUE NEAR WHERE THEY HAVE BEEN. A BIT COOLER FOR
THE NEXT COUPLE OF DAYS THEN INCREASING FOR THE WEEKEND.
NEXT MON THERE IS A WEAK COLD FRONT WHICH WILL MOVE INTO CENTRAL
TEXAS AND BRING A CHANCE FOR RAIN IN THE EASTERN HALF OF THE CWA.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 76 98 72 97 72 / 20 30 30 30 10
AUSTIN BERGSTROM INTL AIRPORT 73 98 71 97 67 / 20 30 30 20 10
NEW BRAUNFELS MUNI AIRPORT 74 97 70 96 69 / 10 20 30 20 10
BURNET MUNI AIRPORT 74 95 69 93 70 / 20 30 30 30 10
DEL RIO INTL AIRPORT 77 101 75 99 75 / 10 20 20 20 10
GEORGETOWN MUNI AIRPORT 75 97 71 93 70 / 20 30 30 30 10
HONDO MUNI AIRPORT 74 98 71 98 70 / 10 20 20 20 10
SAN MARCOS MUNI AIRPORT 75 97 71 96 70 / 20 30 30 20 10
LA GRANGE - FAYETTE REGIONAL 76 97 70 94 69 / 20 30 20 20 10
SAN ANTONIO INTL AIRPORT 78 98 73 96 73 / 10 20 20 20 10
STINSON MUNI AIRPORT 77 98 72 98 72 / 10 20 20 20 10
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25/01
Hazardous weather outlook, Jul 21, 4:23 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT TUE JUL 21 2009
TXZ171>173-183>194-202>209-217>225-228-221300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 PM CDT TUE JUL 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
WEDNESDAY EVENING OVER NORTHERN PORTIONS OF SOUTH CENTRAL TEXAS...
OR GENERALLY NORTH OF HIGHWAY 90.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 21, 2:29 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
329 PM CDT TUE JUL 21 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0732 PM TSTM WND DMG FLORESVILLE 29.14N 98.16W
07/20/2009 WILSON TX UTILITY COMPANY
UTILITY COMPANY REPORTS LARGE TREE LIMBS DOWN ON
POWERLINES.
&&
EVENT NUMBER EWX0900009
PAYSpecial weather statement, Jul 21, 6:06 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
706 PM CDT TUE JUL 21 2009
TXZ188-220030-
GILLESPIE-
706 PM CDT TUE JUL 21 2009
...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE COUNTY...
AT 705 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
6 MILES NORTH OF STONEWALL...OR 11 MILES EAST OF FREDERICKSBURG...
MOVING SOUTHWEST AT 10 MPH.
PEOPLE IN SOUTHEASTERN GILLESPIE COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...BLUMENTHAL AND ROCKY HILL...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 21, 6:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
729 PM CDT TUE JUL 21 2009
TXZ184-220100-
EDWARDS-
729 PM CDT TUE JUL 21 2009
...A STRONG THUNDERSTORM WAS AFFECTING EDWARDS COUNTY...
AT 728 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
12 MILES NORTHWEST OF ROCKSPRINGS...MOVING SOUTHWEST AT 10 MPH.
PEOPLE IN NORTHWESTERN EDWARDS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 21, 6:32 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 PM CDT TUE JUL 21 2009
TXZ188-220100-
GILLESPIE-
732 PM CDT TUE JUL 21 2009
...A STRONG THUNDERSTORM WAS AFFECTING GILLESPIE COUNTY...
AT 731 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR BLUMENTHAL...OR 7 MILES EAST OF FREDERICKSBURG...MOVING
SOUTHWEST AT 10 MPH.
PEOPLE IN SOUTHEASTERN GILLESPIE COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...BLUMENTHAL...ROCKY HILL...LUCKENBACH...CAIN CITY AND
GRAPETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
PEA TO DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH
THIS STORM.
Hail, Gillespie
- When
- July 21, 6:40 PM CST
- Where
- Gillespie County, 2.07 mi N of Coin City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.230, -98.820
Thunderstorms produced penny to nickel size hail at the intersection of Highway 290 and Ranch Road 1376.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Minnesota, July 21, 20091 death · 1.75 in hail · 25 events
- Tornado and Hail in Texas, July 21, 2009$3.0 million · EF0 · 3 events
- Tornadoes and Flash Flooding in Arkansas, July 21, 2009$385,000 · EF0 · 9 events
- Flash Flooding and Hail in Colorado, July 21, 2009$371,000 · 1.5 in hail · 3 events
- Damaging Winds in Texas, July 21, 2009$200,000 · 56 kt wind · 9 events
- Lightning Strike in North Carolina, July 21, 2009$200,000 · 1 event
- Hail and Damaging Wind in Minnesota, July 21, 2009$25,000 · 55 kt wind · 2 events
- Flash Flooding and Flooding in Kansas, July 21 to 22, 2009$20,000 · 6 events
- Hail in Wisconsin, July 21, 2009$25,000 · 1 in hail · 1 event
- Flash Flooding in New Mexico, July 21, 2009$23,000 · 2 events
- Hail in Pennsylvania, July 21, 20091 in hail · 15 events
- Hail in Iowa, July 21, 2009$17,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179783.